Sep 12, 2012
Hi and thank you for being here, Poz since 1997, doing fine currently <0 viral load, tcells 850 - no other issues, on Kaletra, Viread, Combivir since 08-2003, and undetectable since 09-2005. Had about 3 blips during this time, not over 600VL. I have no side effects, except some lypodristrophy affecting my legs and arms. Have been on other meds since 1997, and at around 09-2002 went detectable had this resistance test done,showing mutations: A71T/V, A71V, D30N, K20R, M36I, N88D K103N, K103N/T, K65R, L1001, M184V Now would like to know is there another combo I can switch to? a little scared to do so, because doing well. Thank you for your time and comments.
| Response from Dr. Young
Hello and thanks for posting.
First off, it's good to hear that you've been virologically suppressed for so long, despite having a multidrug resistant virus.
The lipodystrophy that you describe is more accurately termed lipoatrophy- with the loss of fat in the subcutaneous tissues, most frequently affecting the face, arms, legs and buttock. It's important to bear in mind that there are multiple factors, not just HIV medications, that seem to contribute to this complication, including the severity of your HIV/AIDS (ie., how low your CD4 count got before effective treatment). Among the medications, it appears that certain nucleoside drugs (NRTIs), especially d4T and to a lesser extent AZT (part of Combivir) may play an additional role in lipo. To this end, looking for a newer regimen that might avoid the medication risk is certainly reasonable.
When trying to construct a new regimen for someone with a history of drug resistance, it's clearly important to identify which drugs likely are active against your virus. I use the free Stanford University HIV Drug Resistance Database to do this- simply by inputting your virus' drug resistance mutations. When you do this, you'll find that there are a wide range of contemporary treatment options, including multiple protease inhibitors (among these, darunavir is frequently used and very potent and very well tolerated). Switching from Kaletra to Norvir+darunavir wouldn't necessarily add potency to your regimen, but would probably improve tolerability and the side effect profile.
Your virus is probably already resistant to the 3TC in Combivir and tenofovir that you're taking, and among the NRTIs, only AZT is predicted to be fully active. Your virus unfortunately harbors mutations that predict resistance to all of the NNRTIs.
Fortunately, it isn't too difficult to imagine a regimen that has three active medications and combines some of our newer options (while still avoiding the AZT that might be contributing to the lipo). These could include an integrase inhibitor (raltegravir or elvitegravir) or the entry inhibitor maraviroc (if your virus is susceptible using a "tropism" test).
I'd certainly suggest speaking to your doctor about your current treatment and future options, using this as a starting point. Feel free to write back anytime.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Red Spots After Sex With Hooker Worried I Have HIV
- Runny Nose After Oral Sex With No Protection Does It Mean I Have HIV
- White Discharge After Sensual Massage Worried I Have HIV
- If A Man Pulls Out Before He Comes Can I Still Get A Std?
- Vaginal Bacteria Infections Contagious?
- Vaginitis Caused By Laundry Detergent
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.